Kentucky, 2020

Flash Flooding and Flooding in Kentucky, May 18 to 20, 2020

May 18 to 20, 2020 · NWS JKL · 19 events in 10 counties and zones

A slow moving low pressure system drifted across the Ohio Valley on May 18 and 19, bringing several rounds of heavy rain to the eastern reaches of the Commonwealth. The hardest hit areas spanned from the Cumberland Valley to the Bluegrass region where widespread rainfall amounts of 3-6 inches fell over the two day period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
$1,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A slow moving low pressure system drifted across the Ohio Valley on May 18 and 19, bringing several rounds of heavy rain to the eastern reaches of the Commonwealth. The hardest hit areas spanned from the Cumberland Valley to the Bluegrass region where widespread rainfall amounts of 3-6 inches fell over the two day period. This caused several road closures and flooding of low lying areas as points on the Red, Kentucky, and Cumberland Rivers reached minor to moderate flood stage. In Jackson County, a couple of water rescues had to be performed as motorists became trapped.

Flash flooding was confined to the afternoon and evening hours of May 18th across portions of Pulaski and Fleming Counties, while isolated severe thunderstorm winds occurred in Laurel and Jackson Counties. Additionally, a home near Somerset was hit by lightning while mudslides occurred near Bledsoe in Harlan County on U.S. Highway 421, on Kentucky Highway 1110 south of Jackson in Breathitt County, and on Proctor Road near Beattyville in Lee County due to the abundant rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 18, 3:00 PM EST, 8 minutes earlier.

Area forecast discussion, May 18, 3:00 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
400 PM EDT Mon May 18 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 400 PM EDT MON MAY 18 2020

Available shortly...

.LONG TERM...(Wednesday through Monday)
Issued at 400 PM EDT MON MAY 18 2020

An upper level low will continue to rotate across the Lower Ohio
and Tennessee Valleys. This will keep the weather unsettled at
least through end of the week. This means daily chances of
afternoon showers and thunderstorms. The clouds will also keep
temperatures below normal Wednesday before climbing back to near
normal for the remainder of the week. Then by this weekend the
models become more divergent on the pattern, with the GFS becoming
more zonal with embedded shortwaves leading to a wetter pattern
versus the ECMWF showing more of a ridge in place. Given this will
likely need to keep PoPs in the slight to chance range at best
given the uncertainty. The temperatures are expected to moderate
back above normal this weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 215 PM EDT MON MAY 18 2020

Breaks in morning cloud cover has allowed thunderstorms to fire
across the area, at present in several narrow bands across the
eastern half of the Commonwealth. SJS in the far east has had
considerable cloud cover through the morning preventing areas
generally east of a Harlan to West Liberty line from destabilizing
enough for convective initiation. But that will change through
the course of the afternoon. With increased instability, strong
wind gusts become a little more of a concern. As the main band of
precipitation to our west rotates into eastern Kentucky we will
see our CIGS drop into MVFR/IFR territory. VSBYS will drop within
any thunderstorms as well, typically around 1SM. Otherwise,
expect south to southeast winds will between 5 to 10 kts through
much of the period, but a bit less for valley locations.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>117-119.

&&

SHORT TERM...RAY
LONG TERM...DJ
AVIATION...RAY
Hazardous weather outlook, May 18, 3:07 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 PM EDT Mon May 18 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111>117-192315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Campton,
Salyersville, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, and Hyden
407 PM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...TORNADO WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
flash flooding. Additionally, a few of the storms this afternoon
and early evening could produce damaging wind gusts. A short
lived, weak tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday, with flash flooding a
continued threat.

Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for excessive rainfall today
through Tuesday.

KYZ107-110-119-192315-
Johnson-Floyd-Martin-
Including the cities of Paintsville, Prestonsburg, Wheelwright,
and Inez
407 PM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
flash flooding. Additionally, a few of the storms this afternoon
could strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday, with flash flooding a
continued threat.

Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for excessive rainfall today
through Tuesday.

KYZ118-120-192315-
Letcher-Pike-
Including the cities of Jenkins, Whitesburg, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 PM EDT Mon May 18 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
minor flooding of low lying areas. Additionally, a few of the
storms this afternoon could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday, with minor flooding of low
lying areas a continued threat.

Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for excessive rainfall today
through Tuesday.

RAY/DJ

In the hours before

Special weather statement, May 18, 1:18 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
218 PM EDT Mon May 18 2020

KYZ069-080-114-116-181900-
Jackson-Clay-Owsley-Laurel-
218 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL...WEST CENTRAL
OWSLEY...JACKSON AND NORTHWESTERN CLAY COUNTIES...

At 218 PM EDT, a strong thunderstorm was located over London, moving
northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
London, McKee, Carico, Travellers Rest, Fariston, Pittsburg, Zekes
Point, Shop Branch, Maulden, Fogertown, Mummie, Tyner, Privett,
Bradshaw, Brazil, Hurley, Settle Store, Mershons, Shepherdtown and
Moores Creek.

LAT...LON 3709 8427 3730 8416 3731 8413 3733 8415
      3733 8413 3734 8414 3757 8402 3744 8372
      3701 8407
TIME...MOT...LOC 1818Z 208DEG 27KT 3712 8413

DJ
Special weather statement, May 18, 1:51 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT Mon May 18 2020

KYZ058-068-069-111-181915-
Jackson-Lee-Estill-Rockcastle-
251 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT ESTILL...NORTHWESTERN JACKSON...
NORTHEASTERN ROCKCASTLE AND NORTHWESTERN LEE COUNTIES...

At 251 PM EDT, a strong thunderstorm was located over Sandgap, or
near McKee, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Irvine, McKee, Ravenna, Threelinks, Kimbrell, Rice Station, Kings
Station, Pinnacle, Shop Branch, Calloway Crossing, Wiseman Crossing
Station, Climax, Winston, Patsey, Wisemantown, Disputanta, Brazil,
Weedon, Hurley and Shirley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3752 8427 3752 8420 3756 8416 3757 8409
      3765 8413 3767 8409 3772 8410 3775 8408
      3778 8411 3780 8408 3782 8410 3784 8408
      3782 8407 3784 8405 3776 8391 3776 8386
      3769 8370 3734 8407 3747 8430
TIME...MOT...LOC 1851Z 210DEG 35KT 3750 8407

JMW
Special weather statement, May 18, 2:05 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
305 PM EDT Mon May 18 2020

KYZ050>052-059-060-181930-
Rowan-Montgomery-Menifee-Bath-Powell-
305 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL POWELL...EASTERN
MONTGOMERY...BATH...NORTHWESTERN MENIFEE AND WEST CENTRAL ROWAN
COUNTIES...

At 305 PM EDT, a strong thunderstorm was located over Jeffersonville,
or 7 miles north of Stanton, moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo, Salt
Lick, Clay Lick, Means, Levee, Preston, Reynoldsville, Cornwell,
Peasticks, Rothwell, Walkers Crossing, Olympia Springs, Cedar Groves,
Moore's Ferry, Flat Creek and Coons Station.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3820 8367 3819 8365 3818 8365 3817 8364
      3818 8363 3812 8351 3784 8381 3792 8398
      3793 8397 3795 8398 3827 8380
TIME...MOT...LOC 1905Z 220DEG 21KT 3796 8384

JMW
Special weather statement, May 18, 2:11 PM EST, 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
311 PM EDT Mon May 18 2020

KYZ068-079-080-181945-
Rockcastle-Laurel-Pulaski-
311 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAUREL...EAST
CENTRAL PULASKI AND SOUTHEASTERN ROCKCASTLE COUNTIES...

At 311 PM EDT, a strong thunderstorm was located near Bent, or 12
miles east of Somerset, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wood Creek Lake, Pongo, Lamero, Mount Victory, Hansford, Atlanta,
Bunch, Mershons, Hazel Patch, Pine Hill, Victory, Camp Wildcat, Flat
Rock, Sinks, Wellhope, East Bernstadt, Sand Hill, Dudley Station,
Billows and Grade.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3700 8437 3710 8452 3739 8428 3722 8402
TIME...MOT...LOC 1911Z 220DEG 21KT 3710 8438

JMW
Special weather statement, May 18, 2:39 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
339 PM EDT Mon May 18 2020

KYZ044-051-052-060-182015-
Rowan-Menifee-Fleming-Bath-
339 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH...NORTH CENTRAL
MENIFEE...FLEMING AND WESTERN ROWAN COUNTIES...

At 338 PM EDT, a strong thunderstorm was located over Grange City, or
8 miles northeast of Owingsville, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Morehead, Owingsville, Frenchburg, Marshall, Salt Lick, Cranston,
Ramey, Reynoldsville, Wyoming, Peasticks, Olympia Springs, Moore's
Ferry, Odessa, Hilda, Bourbon Furnace, Pebble, Sharkey, Slate Valley,
Muses Mills and Ratlitt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3852 8362 3851 8363 3849 8359 3843 8358
      3841 8352 3840 8348 3838 8345 3840 8341
      3835 8337 3793 8361 3820 8384 3853 8365
TIME...MOT...LOC 1938Z 212DEG 20KT 3824 8368

JMW
Special weather statement, May 18, 2:42 PM EST, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
342 PM EDT Mon May 18 2020

KYZ068-069-080-182015-
Jackson-Rockcastle-Laurel-
342 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAUREL...SOUTHWESTERN
JACKSON AND SOUTHEASTERN ROCKCASTLE COUNTIES...

At 342 PM EDT, a strong thunderstorm was located near Wood Creek
Lake, or 10 miles northwest of London, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Carico, Donaro, Robinet, Wood Creek Lake, Mcwhorter, Horse Lick,
Lamero, Atlanta, Mershons, Hazel Patch, Deese, Jep Hill, Victory,
Middlefork, Green Hill, Camp Wildcat, Moores Creek, Sinks, Cruise and
Royrader.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3712 8422 3719 8433 3745 8417 3727 8392
TIME...MOT...LOC 1942Z 222DEG 17KT 3719 8425

JMW

The radar

The Jackson,KY radar (KJKL), 90 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

9 flood, 4 flash flood, 3 heavy rain, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
May 18, 3:08 PM EST
Where
Laurel County, 1.46 mi NNE of Bernstadt to 1.55 mi NNE of Bernstadt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.169, -84.189

A trained spotter reported multiple trees uprooted and power lines downed on Moriah Road and Moriah Church Road northeast of Bernstadt.

Flash Flood, Pulaski

When
May 18, 4:41 PM EST to 5:41 PM EST
Where
Pulaski County, 1.73 mi SSW of Oak Hill to 1.74 mi SSW of Oak Hill
Cause
Heavy Rain
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.029, -84.647

A trained spotter observed water of 4 to 6 inches deep flowing over the intersection of Slate Branch Road and Oak Hill Road southwest of Somerset.

Flash Flood, Pulaski

When
May 18, 4:41 PM EST to 5:41 PM EST
Where
Pulaski County, Oak Hill to 0.01 mi ESE of Oak Hill
Cause
Heavy Rain
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.050, -84.630

A trained spotter observed 4 to 6 inches of flowing water over West Bourbon Road on the southwest side of Somerset.

Lightning, Pulaski

When
May 18, 5:12 PM EST
Where
Pulaski County, 0.64 mi SSE of Somerset
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.092, -84.596

Lightning hit the side of a home on the east side of Somerset, striking a satellite dish mounted on the side of the residence. The lightning blew this satellite dish off of the side of the house, then apparently ran down to the ground and through a block retaining wall from there. The resident in the home left to take shelter earlier in the day.

Thunderstorm Wind, Jackson

When
May 18, 6:12 PM EST
Where
Jackson County, 1.13 mi NW of Deese
Measured
51 kt (59 mph) estimated gust
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.383, -84.042

Emergency Management relayed a report of a downed tree on Kentucky Highway 89 southwest of McKee.

Heavy Rain, Lee

When
May 18, 6:30 PM EST to May 19, 10:45 AM EST
Where
Lee County, 0.85 mi SE of Proctor to 0.45 mi E of Proctor
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.561, -83.710

The Department of Highways reported a mudslide, due to previous heavy rainfall, on Proctor Road near Beattyville. This caused an extended closure of the road near the slide.

Heavy Rain, Breathitt

When
May 18, 6:50 PM EST to May 19, 10:15 AM EST
Where
Breathitt County, 0.24 mi N of Gambill to 0.6 mi N of Haddix
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.483, -83.370

The Kentucky Transportation Cabinet reported a mudslide, due to previous heavy rainfall, on Kentucky Highway 1110 south of Jackson and just west of Haddix. This forced a three hour closure of the highway.

Flash Flood, Fleming

When
May 18, 9:30 PM EST to 10:30 PM EST
Where
Fleming County, 0.89 mi NE of Mt Carmel to 0.9 mi NE of Mt Carmel
Cause
Heavy Rain
Property damage
$100
Reported by
Emergency Manager
Coordinates
38.490, -83.620

Emergency Management reported flowing water over the highway just northeast of Mt. Carmel.

Flash Flood, Fleming

When
May 18, 9:33 PM EST to 10:33 PM EST
Where
Fleming County, 1.17 mi WSW of Plummers Lndg to 1.18 mi WSW of Plummers Lndg
Cause
Heavy Rain
Property damage
$100
Reported by
Emergency Manager
Coordinates
38.316, -83.571

Local Emergency Management reported water flowing over Kentucky Highway 32 near Plummers Landing Road.

Heavy Rain, Harlan

When
May 19, 7:25 AM EST to 11:25 AM EST
Where
Harlan County, 0.48 mi N of Bledsoe
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.927, -83.371

The Kentucky Transportation Cabinet reported a mudslide near Bledsoe, due to previous heavy rainfall, on U.S. Highway 421 near the base of Pine Mountain. This caused the highway to be blocked in both directions for over six hours, while operating on one lane only for over an additional 20 hours.

Flood, Montgomery

When
May 19, 8:25 AM EST to May 20, 6:45 AM EST
Where
Montgomery County, 0.68 mi ENE of Mt Sterling to 0.67 mi ENE of Mt Sterling
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.056, -83.939

The county Emergency Manager reported several roads, including Main Street and Locust Street, closed due to high water. A few downtown buildings had to be evacuated.

Flood, Montgomery

When
May 19, 8:30 AM EST to May 20, 6:10 AM EST
Where
Montgomery County, 1.54 mi NNW of Judy to 1.5 mi NNW of Judy
Cause
Heavy Rain
Property damage
$400
Reported by
Public
Coordinates
38.149, -83.984

A citizen reported water over Cecil Road northwest of Judy at a low water crossing.

Flood, Montgomery

When
May 19, 8:30 AM EST to May 20, 7:05 AM EST
Where
Montgomery County, 1.85 mi WNW of Spencer to 1.56 mi E of Upper Spencer
Cause
Heavy Rain
Property damage
$11,000
Reported by
Emergency Manager
Coordinates
38.045, -83.898

Emergency Management reported numerous instances of flooding southeast of Mount Sterling to near the Menifee County line. Spencer Creek overspilled its banks near Gatewoods Station, flowing onto one lane of Kentucky Highway 713, while Kentucky Highway 11 was impassable in spots nearing the Powell County line. Additionally, Jeffersonville experienced low lying flooding while U.S. Highway 460 was impassable near the Menifee County line.

Flood, Jackson

When
May 19, 9:05 AM EST to 8:35 PM EST
Where
Jackson County, 0.88 mi SE of Gray Hawk to 0.78 mi SE of Gray Hawk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.390, -83.940

A citizen observed low lying flooding near Gray Hawk.

Flood, Jackson

When
May 19, 9:05 AM EST to 8:35 PM EST
Where
Jackson County, 0.81 mi ESE of Tyner to 0.76 mi ESE of Tyner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.346, -83.906

Local media reported flooding of low lying and poor drainage areas near Tyner.

Flood, Jackson

When
May 19, 9:10 AM EST to 8:40 PM EST
Where
Jackson County, Mc Kee to 0.34 mi SE of Mc Kee
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.430, -84.000

A citizen observed flooding of low lying areas near McKee.

Flood, Jackson

When
May 19, 9:10 AM EST to 8:40 PM EST
Where
Jackson County, 0.92 mi WNW of Deese to 1.04 mi S of Hurley
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
37.377, -84.044

Low lying flooding occurred south and west of McKee, resulting in two water rescues as motorists became stranded in flood waters on and just off of Kentucky Highway 89.

Flood, Estill

When
May 19, 9:20 AM EST to 10:10 PM EST
Where
Estill County, 1.74 mi NE of Pryse to 1.72 mi NE of Pryse
Cause
Heavy Rain
Property damage
$100
Reported by
Department of Highways
Coordinates
37.689, -83.859

The Department of Highways reported water over Kentucky Highway 1182 southeast of Pitts.

Flood, Powell

When
May 19, 10:15 AM EST to 9:45 PM EST
Where
Powell County, 0.29 mi S of Bowen to 0.32 mi SSE of Bowen
Cause
Heavy Rain
Property damage
$200
Reported by
Public
Coordinates
37.846, -83.769

A citizen observed low lying flooding along Little North Fork Road in Bowen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882099, 882012, 882014, 882842, 882301, 882168, 882302, 882098, 882097, 882095, 882103, 882115, 882121, 882100, 882111, 882101, 882300, 882167, 882166.